MANY OF US need to take medications to treat a wide variety of conditions. However, even as those medications treat our illnesses, they could be causing problems for our teeth and gums.
Medicine And Oral Chemistry
Some medications—even some vitamins—can damage our teeth for the brief period that they’re in our mouths. This can pose a particular problem for children. As adults, we swallow most of our medicines. Children’s medicine tends to come in the form of sugary syrups and multivitamins, which feed oral bacteria and leads to tooth decay.
Inhalers for asthma can also cause problems, specifically oral thrush, which is white patches of fungus in the mouth that can be irritating or painful. The best way to avoid this complication of using an inhaler is for you or your child to rinse with water after each use, and the same goes for sugary cough syrups and chewable multivitamins.
Side-Effects For Your Mouth
Plenty of other medications, though they don’t do any damage while you’re ingesting them, can be harmful to your mouth in the long term because of the side-effects. Let’s take a look at some of the more common side-effects.
Inflammation And Excessive Bleeding
If you notice your gums becoming tender and swollen shortly after you start on a new medication, you should talk to a medical professional about it. Several medications can cause gingival overgrowth(or excessive growth of the gums), which puts you at increased risk of gum disease.
To learn more about the risks of gum disease, watch the video below:
Some medications, such as cardiovascular agents, central nervous system stimulants, non-steroidal anti-inflammatory drugs, and smoking-cessation products can leave you with a bitter or metallic taste in your mouth, or even interfere with your overall sense of taste. This isn’t necessarily a serious side-effect, but it can be unpleasant, especially for food-lovers.
The most common mouth-related side-effect of medications is dry mouth. A wide range of medications, including antihistamines, decongestants, painkillers, high blood pressure medications, muscle relaxants, drugs for urinary incontinence, Parkinson’s disease medications, and antidepressants can all cause it.
Aside from feeling uncomfortable, dry mouth is very dangerous to oral health. Saliva is the mouth’s first line of defense. It contains compounds that remineralize your teeth, neutralize acids, and keep bacteria in check. Without enough saliva, that bacteria runs rampant and there’s nothing to neutralize the acid or add minerals back into your tooth enamel. From there, you can develop mouth sores, gum disease, and tooth decay.
Taking Medications? Let Us Know!
The best thing you can do to ensure your medications aren’t clashing with your oral health is to tell your dentist about your prescriptions and any over-the-counter medications you’re taking. From there, we can formulate a plan for how to counteract the medications’ effects.
At our practice, we’re rooting for your oral—and overall—health!
The content on this blog is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of qualified health providers with questions you may have regarding medical conditions.
Top image by Flickr user Jamie used under Creative Commons Attribution-Sharealike 4.0 license. Image cropped and modified from original.